Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 70, NWS Twin Cities, MN

June 28, 2025Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 28, 2025, 6:33 PM CDT for Lac qui Parle County, Minnesota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2025, 6:33 PM CDT (23:33 UTC)
Expired
Jun 28, 2025, 7:30 PM CDT
In force
57 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Lac qui Parle County, MN

The radar

The Aberdeen radar (KABR), 169 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 7:24 PM CDTTORNADO4 Ne Marietta, MNTrained Spotter confirmed tornado N of MN Hwy 40 west of Madison.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
2062 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

511 
WUUS53 KMPX 282333
SVRMPX
MNC073-290030-
/O.NEW.KMPX.SV.W.0070.250628T2333Z-250629T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
633 PM CDT Sat Jun 28 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lac qui Parle County in west central Minnesota...

* Until 730 PM CDT.

* At 633 PM CDT, a severe thunderstorm was located 9 miles northwest 
  of Marietta, or 41 miles west of Montevideo, moving east at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect
           hail damage to roofs, siding, windows, and vehicles.
           Expect wind damage to roofs, siding, and trees.

* Locations impacted include...
  Madison, Bellingham, Marietta, Nassau, Louisburg and Madison 
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors should move to shelter inside a well-built structure 
and stay away from windows. This storm is capable of producing 
dangerous hail and damaging winds.

Torrential rainfall is also occurring with this storm and may lead 
to flash flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4523 9645 4525 9629 4525 9628 4524 9629
      4524 9628 4522 9627 4522 9622 4521 9620
      4519 9617 4497 9616 4497 9645
TIME...MOT...LOC 2333Z 265DEG 17KT 4512 9653

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ETA
1 follow-up statement
144 
WWUS53 KMPX 290013
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
713 PM CDT Sat Jun 28 2025

MNC073-290030-
/O.CON.KMPX.SV.W.0070.000000T0000Z-250629T0030Z/
Lac qui Parle MN-
713 PM CDT Sat Jun 28 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT 
FOR NORTHWESTERN LAC QUI PARLE COUNTY...

At 713 PM CDT, a severe thunderstorm was located over Bellingham, or 
30 miles northwest of Montevideo, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage
         to roofs, siding, and trees.

Locations impacted include...
  Madison, Bellingham, Marietta, Nassau, Louisburg and Madison 
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

Torrential rainfall is also occurring with this storm and may lead 
to flash flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4523 9645 4525 9629 4525 9628 4524 9629
      4524 9628 4522 9627 4522 9622 4521 9620
      4519 9617 4497 9616 4497 9645
TIME...MOT...LOC 2333Z 265DEG 17KT 4512 9653

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:49 PM CDT, 3 hours 44 minutes earlier. Its key messages:

  • Storms expected to develop over west central MN late this afternoon and track south and east from there through the night. Threat for very large hail and tornadoes will be greatest where storms initiate in western MN, with the threat transitioning to more of a wind threat through the night as lines develop.
  • Next period of active weather looks to come at the end of next week, with a possible frontal passage for the Fourth of July.
Area forecast discussion, Jun 28, 2:49 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
249 PM CDT Sat Jun 28 2025

.KEY MESSAGES...

- Storms expected to develop over west central MN late this
  afternoon and track south and east from there through the
  night. Threat for very large hail and tornadoes will be
  greatest where storms initiate in western MN, with the threat
  transitioning to more of a wind threat through the night as
  lines develop.

- Next period of active weather looks to come at the end of
  next week, with a possible frontal passage for the Fourth of
  July.

&&

.DISCUSSION...
Issued at 249 PM CDT Sat Jun 28 2025

Although initially the unforecast MCS that came out of SoDak this
morning added a good deal of uncertainty to the forecast. The wind
field across southern MN says that it's impacts on the atmosphere
were pretty minimal, with the main impact coming from its cloud
cover slowing down diurnal warming. West of the cloud cover, there
is a zone of enhanced WAA & isentropic lift near the h7 level that
is producing accas across western into central MN that's trying to
produce some convection as well, though this looks to remain
elevated and continue to struggle and will not be a part of the main
show expected for later today. As for the main show, that is
expected to kick off quickly between 6pm and 8pm out in the region
from Morris over to Mille Lacs. A slight delay in initiation thanks
to the morning MCS. This is on the nose of an impressive CAPE
gradient, where mlCAPE should be maximized in the 4000-5000 j/kg
range. The highest CAPE values will be capped, but it's just north
of the cap where storms will blow. Once they go, they'll go fast
given the instability. Forecast hodographs do have a clockwise
curve, but they're pretty short, indicative of the modest flow at
best. This high CAPE/low shear environment will favor multi-cell
clusters with occasional supercell structures. At initiation,
we'll have the greatest threat for very large hail and brief
tornadoes, but these will quickly congeal. This will likely
result in one or more forward propagating MCSs that will pose a
primarily wind threat through the rest of the night, but
confidence is low on how any MCSs will evolve.

The uncertainty for Sunday starts right away, besides any remnants
from tonight's MCS(S), we're also seeing several CAMs that show yet
another MCS coming out of SoDak late tonight into Sunday morning.
This MCS would come from the storms we're starting to bubble up in
northeast CO, with that energy heading for southern MN Sunday
morning. How big of a threat this activity will pose to southern MN
will come down to just how robust convection becomes over
western/central SoDak tonight. For the rest of Sunday, we'll see a
very weak and diffuse wind shift work across MN during the
afternoon, with upper 60/lower 70 dewpoints in place. This will
result in a diurnal uptick in storms again Sunday afternoon across
eastern MN, but given the weak flow, the severe threat looks pretty
low for Sunday, with an isolated severe storm possible. The only
thing that could change this idea is if we get robust convection
coming out of SoDak that kicks off an MCV that could serve as a
focus stronger storms over southeast MN and western WI during the
afternoon.

Monday will be pleasant, but we'll have the upper trough currently
over Alberta coming through during peak heating. Cooler temps aloft
will allow for the development of some scattered diurnal showers
Monday afternoon, with the greatest rain chances north of I-94.
Rising heights behind this trough will finally bring as a for sure
dry day on Tuesday.

For Wednesday and beyond, confidence in the forecast diminishes
considerably, with quite a bit of spread still present in the models
with how quickly moisture returns to the upper MS Valley. Looking at
the EPS, it currently favors a trough/frontal passage on Friday,
timed absolutely perfectly for all those afternoon and evening
Fourth of July celebrations you may have planned. No need to cancel
plans yet, but if you do plan on being out and about to celebrate
the Fourth, it would be a good idea to keep an eye on the forecast
in the coming days.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1254 PM CDT Sat Jun 28 2025

Although morning convection has added a bit of uncertainty to
this forecast, it looks like it's impact on destabilizing the
atmo is going to be pretty minimal today. The main change to the
going TAFs was to delay the TS mention by a couple of hours at
terminals. Current expectations are that storms will rapidly
develop out by AXN between 23z and 01z, quickly building into
the STC area. After that, confidence diminishes as to how the
storms will evolve. A line of storms is certainly plausible, as
most CAMs show, but how quickly that forms, how fast it goes and
so on has little confidence at the moment, so outside of AXN &
STC, kept TS mention to PROB30s. One thing to watch is we do
have a band of accas right now where 700mb temp advection is
maximized in western MN and we may see some isolated TS develop
within this band of WAA before the main show gets going. Late
tonight into Sunday morning, we could also have a complex coming
out of SoDak and heading for southern MN, though confidence on
this potential shra/ts area is even lower than what we have for
this evening. Bottom line, look for amendments and continued
changes with 00z TAF update.

KMSP...Main impact from -RA moving over MSP at the start of the
period is it looks to delay the main TS threat for later this
evening, which should push the potential for strong to severe
storms out beyond the evening push for tonight. Dewpoints will
remain in the upper 60s through Sunday, with a weak boundary
coming through Sunday afternoon, this boundary will have the
potential to spark more shra/tsra Sunday afternoon, which is why
we added the second prob30 for TS to the 18z TAF.

/OUTLOOK FOR KMSP/
MON...VFR. Wind NW 10-15G25 kts.
TUE...VFR. Wind NW 10-15 kts.
WED...VFR. Chc TSRA. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...MPG
AVIATION...MPG
Hazardous weather outlook, Jun 28, 1:40 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
140 PM CDT Sat Jun 28 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
140 PM CDT Sat Jun 28 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop over west central Minnesota
late this afternoon, tracking east and south across the rest of
central and southern Minnesota and into western Wisconsin tonight.
Initially, tornadoes, very large hail, and damaging wind gusts
will be possible, but the greatest severe hazard will transition
to a strong wind threat through the night.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of strong to severe storms possible on Sunday with
the best chance in western Wisconsin. The greatest risk will be
for damaging winds.

More unsettled weather is expected Wednesday through the rest of
next week. Some strong to severe storms will be possible with any
storms that develop. Storms may possibly impact the area during
the late afternoon and evening on the Fourth of July.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening and
overnight.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:35 AM CDTSpecial Weather StatementMPXRedwood40 min
Jun 28, 2:10 AM CDTSpecial Weather StatementMPXPope, Stevens35 min
Jun 28, 2:16 AM CDTSpecial Weather StatementMPXBrown, Watonwan44 min
Jun 28, 2:39 AM CDTSpecial Weather StatementMPXKandiyohi, Pope36 min
Jun 28, 6:44 PM CDTSevere Thunderstorm WarningMPXPope, Stevens, Swift46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.